Percocet withdrawal

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Michael BG
New Member


Date Joined Jul 2011
Total Posts : 3
   Posted 7/19/2011 9:22 PM (GMT -6)   
Hello, I'm helping someone can help.
 
I've had chronic neck pain for 3 years. Been taking percocet 10/325. Was taking about 3 or 4 a day and finally found a massage treatnment that got me down to 3/4 of a tablet per day. I thought I could go off of it totally and I did for a day or two without any withdrawal, but the pain came back. It seems it can control it with a small does of 1 or 1-1/4 tablets per day but it seems also if I take so little I should be able to get off of it.
 
Any ideas?
 
Thanks.

mrsm123
Veteran Member


Date Joined Dec 2007
Total Posts : 1235
   Posted 7/20/2011 1:58 AM (GMT -6)   
It is extremely common for the pain levels to seemingly increase once you lower any pain medication that you are taking. The reason for this is that while you are taking opiate pain medication, it lessens or blocks the production of your own body's endorphins , and so once you decrease or stop taking opiates, it can take several weeks before the pain levels come back down again and your body begins to make enough endorphins to help with pain.
The good news is that your body will eventually start making endorphins which may very well help with the pain levels, and the pain levels will come down on their own over a few days to weeks....
The seeming increase in pain is also your body telling you that it became habituated to the opiate pain medications, and therefore it is trying to convince you that you "need" it, which is the reason that taking 1 or 1 1/4 tablets, which was more than you were taking when you stopped them previously, is easing the pain. It is really that the opiates have eased the brain/body's absence of the opiate that it became habituated to.
Motorcycle accident 1992, Back problems from 92 to 2005. August 2005- early 2006- Chiropractor care
March 2006- consult with surgeon -PLIF/TLIF L4-5, spondylolysthesis, canal and foraminal stenosis, multiple herniations
Post Op Cauda Equina Syndrome
Revision August 2007- salvage op
March 2011- 2nd onset of Cauda Equina Syndrome
Needs surgery to prevent paralysis

Michael BG
New Member


Date Joined Jul 2011
Total Posts : 3
   Posted 7/20/2011 9:40 AM (GMT -6)   
Thank you for your help!

Angeleyes13
Veteran Member


Date Joined May 2011
Total Posts : 636
   Posted 7/20/2011 10:10 AM (GMT -6)   
Thank you Mrsm123, your explations is very clear and concise. I often have the discussion with my husband between, dependance, addiction and withdraw. I think this may be described a way he can understand what I mean.

Michael BG, when I had my first major back surgery I was told to stay on the pain meds for the first few weeks because you didnt want to get into a vicous pain cycle. I think I started at 2 vicodin every 6 hours, then 1 every 6-8 hours, then a half every 8-12 hours. Once I stopped the meds, even at that low level, I too got nauseated, shakey, sweats and increased pain. It took me about a week, to start to feel sort of normal again. I couldnt believe that even after only a short time your body can build up that dependance.

I am sure that once you stop and get past that first week you will start to have your pain response normalize. have you gotten any recommendations from your doctor? Good luck.
DX: CRPS/RSD full body, Fibro, CP, DDD, DJD, OSA, Syringomyelia, Arachnoiditis, failed fusion. Fusions C5-6, L5-S1, hardware removal and removal of scar tissue. SCS trial successful awaiting placement.
MEDS:To many to mention, changes every week it seems.

straydog
Forum Moderator


Date Joined Feb 2003
Total Posts : 16787
   Posted 7/20/2011 10:44 AM (GMT -6)   
Hi Michael and welcome to Healing Well's chronic pain forum. I see that a couple of members have answered your question about the Percocet. Thats the downside to taking pain medication is it does block our brains ability to produce our own pain reliever.

I think it is great that you have managed to cut down to where you are now and you should be commended for it.Just hang in there and give it more time. Do you by chance have a TENS Unit, or ever tried one? That is also something else to consider, it can work pretty good with muscle spasms and pain for many, but does nothing for others.

Keep up the good work on decreasing your meds and don't get discourage if it takes you a little longer, there is nothing wrong with that. Take care and keep us posted on how you are doing.
Moderator Chronic Pain Forum

mrsm123
Veteran Member


Date Joined Dec 2007
Total Posts : 1235
   Posted 7/20/2011 3:12 PM (GMT -6)   
You're welcome. Glad that I could help. I like the word habituated, rather than addicted, or some of the others commonly used when trying to explain the body's response to taking opiate pain meds. I think it's a far more accurate term than the others.
Anyway, I've been doing this pain management thing since 1992 , on and off so it's taken me a while to learn to explain things to someone else.
Our friends, family and even medical providers don't always understand and so I tried to find a way of describing the differences between addiction, tolerance and habituation so that they can understand it a little more clearly.
Sandi
Motorcycle accident 1992, Back problems from 92 to 2005. August 2005- early 2006- Chiropractor care
March 2006- consult with surgeon -PLIF/TLIF L4-5, spondylolysthesis, canal and foraminal stenosis, multiple herniations
Post Op Cauda Equina Syndrome
Revision August 2007- salvage op
March 2011- 2nd onset of Cauda Equina Syndrome
Needs surgery to prevent paralysis

Michael BG
New Member


Date Joined Jul 2011
Total Posts : 3
   Posted 8/1/2011 5:23 PM (GMT -6)   
Thank you all for your help.
It's been about 10 days of no Percocet and I'm doing ok but still not totally "right". I get lightheaded and and body aches so even if my neck isn't hurting (which is why I was taking the Percocet) there's something else going on so I'm not quite "normal" yet. Hopefully it will just be a matter of time.

mrsm123
Veteran Member


Date Joined Dec 2007
Total Posts : 1235
   Posted 8/2/2011 2:03 AM (GMT -6)   
Hi Michael,
I'm sorry that you are still experiencing some issues. The muscular aches and pains are most probably still from the absence of the percocet and your body's attempts at convincing you to take just a little bit of percocet.
Try some of the topical over the counter rubs, like bengay or aspercreme type of massage /pain relief rubs. Those may help ease the achiness.
As for the light headedness- it could be from the stopping of the percocet, but if it continues, I would at least see your GP about it.
Let him make sure your blood pressure isn't too low and that there aren't other physical reasons for it.....better to be safe than sorry.
Sandi

grandmaroses
Veteran Member


Date Joined Jan 2011
Total Posts : 1355
   Posted 8/2/2011 9:12 AM (GMT -6)   
Thanks for sharing this,
Take care
Rose



Insulin Dependant Diabetic, Fibromyalgia, Gerd, IBS, Sleep Apnea, COPD, Spondylolistesis, Diabetic Neuropathy, Fatty Liver, High Cholesterol
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, September 22, 2018 1:02 AM (GMT -6)
There are a total of 3,005,627 posts in 329,243 threads.
View Active Threads


Who's Online
This forum has 161787 registered members. Please welcome our newest member, melzissa.
210 Guest(s), 4 Registered Member(s) are currently online.  Details
Chask, pasayten, artvark, Jemyl